Iowa, 2007Hail and Damaging Winds in Iowa, September 30, 2007
September 30, 2007 · NWS DVN · 17 events in 9 counties and zones
A cold front moved through eastern Iowa, northeast Missouri, and northwest Illinois during the evening hours of September 30th producing showers and thunderstorms. Some of the thunderstorms were severe producing damaging winds of 60 to 70 mph and isolated nickel sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through eastern Iowa, northeast Missouri, and northwest Illinois during the evening hours of September 30th producing showers and thunderstorms. Some of the thunderstorms were severe producing damaging winds of 60 to 70 mph and isolated nickel sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 30, 2:20 PM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Sep 30, 2:20 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT SUN SEP 30 2007
.SYNOPSIS...
VIGOROUS MID LEVEL SHORTWAVE WAS LOCATED OVER NE WITH ATTENDANT SFC
LOW POSITIONED NEAR COLUMBUS NE AT 19Z WITH COLD FRONT AND DRYLINE
IN PROCESS OF MERGING FROM CENTRAL/EASTERN KS THROUGH NORTHWEST OK.
NARROW SQUALL LINE HAS DEVELOPED IN ADVANCE OF COLD FRONT/DRYLINE
MERGE AND WAS RACING E/NE AT OVER 40 KTS WITH SEVERAL REPORTS OF 50-
60 MPH WINDS. MEANWHILE...NEXT MID LEVEL DISTURBANCE IN HIGH
AMPLITUDE AND PROGRESSIVE FLOW WAS LOCATED OFF THE BC AND WA/OR
COAST...AND WILL TAKE AIM ON LOCAL AREA TUE.
&&
.SHORT TERM...TONIGHT...
MAIN CHALLENGE IS WITH PCPN CHCS AND SEVERE WEATHER POTENTIAL THIS
EVE.
MID LEVEL SHORTWAVE OVER NE WILL MOVE QUICKLY E AND ACROSS CWA ...
MAINLY NORTH HALF... LATE THIS EVE AND OVRNGT. LINE OF CONVECTION
WILL SWEEP ACROSS MUCH OF AREA THIS EVE IN ADVANCE OF SHORTWAVE
AND MERGING COLD FRONT/DRYLINE... AND WILL BE ACCOMPANIED BY STRONG
GUSTY WINDS AND BRIEF DOWNPOURS WITH QUICK 0.20-0.30 OF RAIN.
DESPITE DELAYED TIMING POTENTIAL STILL FOR SOME DAMAGING WINDS GIVEN
STRONG LOW LEVEL FLOW AND DEEP LAYER SHEAR IN EXCESS OF 60 KTS...
WITH GREATEST THREAT IN THE SOUTH/WEST COUNTIES. EXPECT SOMEWHAT OF
LULL IN PCPN WITH POTENTIAL FOR EVEN PERIOD OF CLEARING LATE THIS EVE
INTO EARLY OVRNGT BEFORE CHC FOR SOME SHOWERS WITH WRAP AROUND
ESPECIALLY NORTHWEST HALF OR SO OF CWA BASED ON TRACK OF VORT MAX.
COLD ADVECTION DELAYED WITH SYSTEM WRAPPING UP OVERHEAD AND WITH
CLOUDS NUDGED UP MINS MANY LOCATIONS. ..05..
.LONG TERM...
MONDAY THROUGH TUESDAY NIGHT...LATEST SHORT RANGE MODELS SUGGEST
THAT WHILE DEPARTING SYSTEM STARTING TO OPEN UP ON MONDAY...IT
STILL WILL BE VERTICALLY STACKED AND WOUND UP ENOUGH TO CONTINUE
WRAP AROUND SHOWERS/SPRINKLES IN STRATACU FIELD ACRS AT LEAST THE
NORTHEAST THIRD TO HALF OF THE FCST AREA THROUGH LATE MON MORNING.
SUBSIDENCE AND CLEARING TO THEN ERODE CU FIELD FROM WEST TO EAST...
WITH AREAS THAT RECEIVE ENOUGH INSOLATION WARMING AT LEAST INTO THE
MID 70S...WITH A FEW LOCATIONS GETTING INTO THE UPPER 70S AND WILL
SIDE WITH THE WARMEST OF GUIDANCE/MAV/. THE NEXT MAIN WX MAKER THIS
PERIOD IS A RATHER VIGOROUS WAVE RIPPLING THROUGH MEAN WESTERLIES
AND THE 12Z RUN MODELS ARE NOW ALL MORE PROGRESSIVE WITH...ALTHOUGH
THE NAM REMAINS THE SLOWEST. ANOTHER NARROW MOISTURE RETURN RIBBON
UP ALONG INCOMING FRONT FOR SOME BUOYANCY...AND STRONG AMBIENT WIND
FIELD/BUT NOT AS STRONG AS THIS AFTERNOON/ AND SHEAR ARRIVING IN OR
JUST PAST PEAK HEATING PERIOD...COULD BRING ABOUT ANOTHER SVR WX
THREAT. MUCH WILL DEPEND ON LLVL MOISTURE/SFC DPT RETURN AND
FRONTAL TIMING FOR PRE-HEATING...BUT FOR NOW WILL SIDE WITH THE
MAJORITY OF THE MODELS/MORE PROGRESSIVE SOLUTIONS AND MAINTAIN LIKELY
POPS TUE AFTERNOON INTO THE EARLY EVENING FROM WEST-TO-EAST
ACCORDINGLY WITH THE FRONTAL PROGRESSION. EARLIER CLEAR OUT LATER
TUE NIGHT WOULD SUPPORT THE COOLEST OF LOW TEMP GUIDANCE FOR EARLY
WED MORNING...BUT WILL SIDE WITH A BLEND FOR NOW WHICH MEANS
WIDESPREAD LOW TO MID 50S.
IN THE EXTENDED/WED-SUN/...LATEST SUITE OF MEDIUM RANGE MODELS ARE
ADVERTISING BRIEF BOUT OF LLVL RIDGING FOLLOWING UPPER TROF
PASSAGE ON WED...BUT ARE NOT QUITE AS COLD ON THE GLANCING BLOW OF
H85 MB COOL POOL...ESPECIALLY THE 00Z ECMWF. THUS LOOKS LIKE
WIDESPREAD MID TO UPPER 70S. MEDIUM RANGE ENSEMBLES STILL SUGGEST
GULF OF AK WAVE DUMP TO CARVE OUT AND RE-ESTABLISH BROAD UPPER TROF
ACRS THE INTERMOUNTAIN WEST BY WEEKS END. THUS WITH INCREASING
RETURN FLOW BETWEEN THAT PROCESS AND LARGE ATLANTIC SEABOARD RIDGE...
THERMAL MODERATION WILL CONTINUE INTO THE START OF THE WEEKEND. THE
00Z ECMWF AND EVEN THE NEW GFS SHOWING SIGNS OF GENERATING ELEVATED
WAA SHOWERS AND A FEW STORMS THU NIGHT. FOR NOW WILL ADD SLIGHT
CHC POPS IN THE NORTHWESTERN CWA IN FAVORED ELEVATED CONVERGENT WAA
WING. EXTENT OF WARMING AND MIXING ON FRI STILL APPEARS COULD
TRANSLATE INTO WELL ABOVE NORMAL HIGHS IN THE MID TO UPPER 80S AND
WILL TREND UP ONGOING TEMPS A CATEGORY. ENCROACHING SOUTHWESTERLY
STORM TRACK WILL EVENTUALLY MEAN ANOTHER COLD FRONTAL PASSAGE...ITS
JUST TIMING/PHASING ISSUES AND GULF MOISTURE RETURN THAT WILL ALL
HAVE TO COME TOGETHER WITH SOME RUN-TO-RUN CONSISTENCY TO HI-LITE A
CONVECTIVE WINDOW WITH MORE CONFIDENCE/HIGHER POPS. THE 12Z GFS AND
NEW HIRES ECMWF SUGGEST MAIN FROPA SAT NIGHT NOW WHICH WILL MEAN A
SHOWER AND THUNDERSTORM THREAT LATE SAT AFTERNOON AND EVENING AND
WILL MAINTAIN SLIGHT CHC POPS SAT...BUT BUMP UP TO 30 POPS SAT
NIGHT EXPECTING A SLOW DOWN IN ADDITIONAL RUNS. MODELS VARY ON POST-
FRONTAL CAA WITH THE GFS MUCH MORE BULLISH WITH NEG H85 MB TEMPS
INFILTRATING THE CWA BY SUNDAY AFTERNOON...WHILE THE ECMWF RANGES
FROM +5 TO +10 C. EVEN WITH THE MILDER MODEL SOLUTION...NEXT SUNDAY
LOOKING LIKE A BLUSTERY AND RATHER RAW DAY WITH NORTHWEST WINDS OF
15 TO 25 MPH IN PRESSURE GRADIENT BETWEEN STILL DEEPENING NORTHERN
GRT LKS CYCLONE AND IN-COMING CANADIAN HIGH...CLOUD COVER/POST-
FRONTAL SHOWERS...AND TEMPS POSSIBLY NOT MAKING IT OUT OF THE 50S.
..12..
&&
.AVIATION...
LINE OF SHOWERS/TSTMS WILL SWEEP ACROSS THE TERMINALS THIS EVE AHEAD
OF COLD FRONT/DRYLINE PASSAGE. LINE WILL BE ACCOMPANIED BY STRONG
GUSTY WINDS POSSIBLY IN EXCESS OF 35-40 KTS. CIGS IN VFR WITH LINE
BUT MVFR VSBYS AND VERY LOW POTENTIAL FOR IFR VSBYS GIVEN BRIEF HEAVY
RAIN AND STRONG SFC WINDS. WINDS TO SHIFT TO SWLY AFTER LINE MOVES
THROUGH WITH GUSTS AROUND 20 KTS OR SO...THEN SHIFT GRADUAL TO NWLY
OVRNGT WHICH WILL BRING IN LOW CLOUDS AND MVFR CIGS MAINLY ALONG AND
NORTH OF I 80 WITH SOME SHOWERS AND POTENTIAL FOR IFR CIGS. CIGS
EXPECTED TO LIFT INTO VFR CAT FROM WEST TO EAST AFT 12Z. ..05..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
05/12
Hazardous weather outlook, Sep 30, 4:25 AM CST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT SUN SEP 30 2007
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
525 AM CDT SUN SEP 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS ALONG AND
WEST OF A LINE RUNNING THROUGH DUBUQUE...THE QUAD CITIES AND
MACOMB. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE DURING
THE LATE AFTERNOON AND EARLY EVENING HOURS. THE MAIN SEVERE WEATHER
THREAT IS DAMAGING THUNDERSTORM WINDS.
A COLD FRONT MOVING THROUGH THE REGION THIS AFTERNOON AND THIS
EVENING WILL TRIGGER A NARROW AND FAST MOVING LINE OF STRONG
THUNDERSTORMS. THE STORMS ARE EXPECTED TO MOVE THROUGH EASTERN
IOWA AND NORTHEAST MISSOURI BETWEEN 4 PM AND 7 PM AND THROUGH
THE ILLINOIS COUNTIES BETWEEN 7 PM AND 10 PM.
THE DAYTIME HEATING WILL PROVIDE THE NECESSARY INSTABILITY FOR THE
SOME OF THE STORMS WEST OF THE MISSISSIPPI RIVER TO BECOME
SEVERE...PRODUCING WINDS IN EXCESS OF 60 MPH. BY THE TIME THE
THUNDERSTORMS MOVE EAST OF THE RIVER...THEY WILL HAVE WEAKENED
ENOUGH TO LIMIT THE SEVERE THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MORE STRONG THUNDERSTORMS ARE EXPECTED TUESDAY AND TUESDAY NIGHT AS
ANOTHER POTENT STORM SYSTEM MOVES THROUGH THE MIDWEST. THE TIMING
OF THUNDERSTORMS AND THE STRENGTH OF THE SYSTEM WILL BE FAVORABLE
FOR SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
THIS EVENING.
Thunderstorm Wind, Johnson
- When
- September 30, 5:54 PM CST
- Where
- Johnson County, Kent County Park
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 41.730, -91.730
Winds estimated to be 70 mph blew down numerous trees and tree limbs up to 6 inches in diameter in F.W. Kent Park. Report provided by Johnson County Conservation Board.
Hail, Johnson
- When
- September 30, 6:00 PM CST
- Where
- Johnson County, 3.46 mi N of Oxford
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.720, -91.830
A truck driver estimated nickel size hail on Interstate 80 west of Oxford, IA near mile marker 230.
Thunderstorm Wind, Johnson
- When
- September 30, 6:00 PM CST
- Where
- Johnson County, 3.46 mi N of Oxford
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.720, -91.830
A truck driver estimated 70 mph winds on Interstate 80 west of Oxford, IA near mile marker 230.
Thunderstorm Wind, Linn
- When
- September 30, 6:08 PM CST
- Where
- Linn County, 2.32 mi SSW of Cedar Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -91.670
A spotter estimated winds to be 60 mph in Cedar Rapids, IA.
Thunderstorm Wind, Linn
- When
- September 30, 6:10 PM CST
- Where
- Linn County, 2.32 mi SSW of Cedar Rapids
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 41.970, -91.670
Winds estimated to be 70 mph blew a portion of a roof of an industrial building off near the 4000 block of J Street SW in Cedar Rapids, IA.
Thunderstorm Wind, Jones
- When
- September 30, 6:30 PM CST
- Where
- Jones County, 0.69 mi S of Anamosa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.110, -91.280
Winds estimated to be 60 mph blew down some tree branches in Anamosa, IA.|
Thunderstorm Wind, Cedar
- When
- September 30, 6:30 PM CST
- Where
- Cedar County, 1.03 mi E of Mechanicsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -91.250
Winds estimated to be 60 mph blew down several branches in Mechanicsville, IA. Time estimated.
Thunderstorm Wind, Jones
- When
- September 30, 6:30 PM CST
- Where
- Jones County, 0.69 mi S of Anamosa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.110, -91.280
Winds were estimated to be 60 mph in Anamosa, IA.|
Thunderstorm Wind, Jones
- When
- September 30, 6:30 PM CST
- Where
- Jones County, Anamosa
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.120, -91.280
Winds estimated to be 65 mph blew down a tree onto a building on the south side of Anamosa, IA.
Thunderstorm Wind, Henry
- When
- September 30, 6:38 PM CST
- Where
- Henry County, 0.52 mi E of Wayland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.150, -91.660
Winds estimated to be 70 mph blew a portion of a roof of a mobile home off near Wayland, IA. Time estimated.
Thunderstorm Wind, Johnson
- When
- September 30, 6:45 PM CST
- Where
- Johnson County, 0.86 mi NE of Lone Tree
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.490, -91.420
Winds estimated to be 60 to 70 mph blew down one foot diameter tree limbs as well as power lines in Lone Tree, IA. Time estimated.
Thunderstorm Wind, Louisa
- When
- September 30, 7:13 PM CST
- Where
- Louisa County, 0.87 mi NW of Columbus Jct
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.280, -91.360
Winds estimated to be 65 mph blew down a tree limb in Columbus Junction, IA.
Thunderstorm Wind, Muscatine
- When
- September 30, 7:34 PM CST
- Where
- Muscatine County, 1.04 mi W of Muscatine
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.420, -91.070
Winds estimated to be 65 mph blew down an 8 inch diameter tree in Muscatine, IA.
Thunderstorm Wind, Scott
- When
- September 30, 7:50 PM CST
- Where
- Scott County, 2.32 mi NNW of Davenport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 41.560, -90.600
Winds were estimated to be 60 mph at the NWS Office in Davenport, IA.
Thunderstorm Wind, Clinton
- When
- September 30, 7:55 PM CST
- Where
- Clinton County, Dewitt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.820, -90.550
Winds estimated to be 60 mph blew down several 1 to 3 inch diameter tree limbs and branches in De Witt, IA.|
Thunderstorm Wind, Clinton
- When
- September 30, 7:55 PM CST
- Where
- Clinton County, Dewitt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.820, -90.550
Winds were estimated to be 60 mph in De Witt, IA.
Thunderstorm Wind, Clinton
- When
- September 30, 8:01 PM CST
- Where
- Clinton County, 1.03 mi W of Malone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.820, -90.470
Winds estimated to be 60 mph blew down some tree branches 3 to 4 inches in diameter about 4 miles east of De Witt, IA. Time estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, September 30, 2007$6.5 million · EF2 · 12 events
- High Surf in South Carolina, September 30, 2007$160,000 · 4 events
- Lightning Strike in Nebraska, September 30, 2007$100,000 · 1 event
- Flash Flood in Minnesota, September 30, 2007$50,000 · 1 event
- Tornado and Flash Flood in Iowa, September 30, 2007EF0 · 22 events
- Tornadoes in Illinois, September 30, 20072 injured · EF0 · 2 events
- Hail in South Dakota, September 30, 20071 in hail · 11 events
- Flash Flood and Hail in Missouri, September 30, 200752 kt wind · 9 events
- Damaging Winds and Strong Wind in Kansas, September 30, 2007$3,000 · 60 kt wind · 8 events
- Drought in Utah, September 30, 20077 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 30, 20076 events
- Coastal Flood and High Surf in Georgia, September 30, 20074 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59309, 59310, 59311, 59312, 59313, 59314, 59315, 59316, 59325, 59317, 59318, 59319, 59320, 59321, 59322, 59323, 59324.